Tornadoes · United States · Arkansas · 2005

F0 tornado, Ozark, Arkansas, April 11, 2005

This F0 tornado ran 0.1 miles across Franklin County on April 11, 2005, touching down at 4:10 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 11, 2005
Touchdown
4:10 PM CDT (21:10 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
35.530, -93.830
Lift-off point
35.530, -93.830
Record number
66

What the Weather Service recorded

A tornado briefly touched down near Hudspeth Lake just north of I-40.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS TSA issued a tornado warning for this county at 20:56 UTC, 14 minutes before the tornado touched down, in force until 21:22 UTC.

Issued (UTC)ExpiredProductOffice
20:56 UTC21:22 UTCTornado WarningTSA
21:51 UTC22:45 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 11, 3:44 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 11, 3:44 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON APR 11 2005

.MESOSCALE DISCUSSION...
AN LP SUPERCELL WAS RAPIDLY ORGANIZING OVER FRANKLIN COUNTY.  A
LOW-LEVEL ROTATION WAS BECOMING DEFINED ON RADAR.  SPOTTERS OR
EMERGENCY MANAGERS IN THE AREA WEST OF OZARK SHOULD TRY TO MAKE AN
EVALUATION OF THE CELL.  BEING LP...THE LOW-LEVEL SHEAR SIGNATURE
WILL BE REMOVED FROM THE PRECIPITATION.

ANY INCREASE IN THE THE STORMS ORGANIZATION WILL PROMPT A WARNING.
Hazardous weather outlook, Apr 11, 12:40 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT MON APR 11 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1240 PM CDT MON APR 11 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
        AREA....NORTHWEST ARKANSAS.
        ONSET...LATE AFTERNOON AND EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON AND EVENING.

	AREA AT GREATEST RISK...NORTHWEST ARKANSAS.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=46.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
A COLD FRONT/DRYLINE IS CURRENTLY DRAPED NORTH TO SOUTH ACROSS THE
EASTERN PORTION OF THE FORECAST AREA. MOIST AND UNSTABLE AIR IS
RESIDING TO THE EAST OF THIS LINE IN EXTREME EASTERN OKLAHOMA AND
WESTERN ARKANSAS.

THINNING CLOUDS DURING THE AFTERNOON OVER AT LEAST SE
OKLAHOMA WILL ADD SOME SURFACE HEATING TO AN ALREADY UNSTABLE AIR
MASS. THIS COULD ALLOW A FEW STORMS TO DEVELOP AND MOVE
NORTHEASTWARD. WITH GOOD SHEAR AND INSTABILITY IN THIS REGION...
WOULD EXPECT ANY STORMS THAT DEVELOP TO REACH SEVERE LIMITS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS

EXTENDED DISCUSSION...
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY
AS THE AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW AS
IT MOVES OUT OF NORTHEAST OKLAHOMA AND INTO MISSOURI.

THERE WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY AS ANOTHER FRONTAL BOUNDARY APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 11, 10:53 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             GOWEN                   34.88N 95.48W
04/10/2005  0.75 INCH        LATIMER            OK   LAW ENFORCEMENT

            REPORTED BY WILBURTON PD

&&

RBD
Special weather statement, Apr 11, 3:44 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON APR 11 2005

ARZ020-112130-
FRANKLIN AR-
344 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 343 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
OZARK...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CASS...PARADISE...TAFT...OZARK...WATALULA...
MOUNTAIN TOP...BARNES AND REDDING.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

9.2 hours before the tornado, 152 km from the path. April 11, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 255 joules per kilogram, CIN -36, lifted condensation level 765 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
203 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

2.8 hours after it, 152 km from the path. April 12, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 397 joules per kilogram, CIN -23, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 72 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
1135 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The radar

The Western Arkansas radar (KSRX), 55 km away, was scanning. The volume nearest the touchdown began at 21:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 11, 2005

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 116:45 PM CDTF0Yell, AR2.125
April 116:55 PM CDTF0Walthall, MS0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.